Alert archive / Indiana / Beach Hazards Statements in 2017

Beach Hazards Statement 6, NWS Chicago, IL

July 8, 2017Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Jul 8, 2017, 6:58 AM CDT for Lake County, Porter County, Indiana. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2017, 6:58 AM CDT (11:58 UTC)
Expired
Jul 8, 2017, 3:00 PM CDT
In force
8 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 12.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

441 
WHUS43 KLOT 081158
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
658 AM CDT SAT JUL 8 2017

ILZ014-INZ001-002-081800-
/O.NEW.KLOT.BH.S.0006.170708T1158Z-170708T1800Z/
COOK-LAKE IN-PORTER-
658 AM CDT SAT JUL 8 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON. 

* LOCATION...COOK COUNTY AND NORTHWEST INDIANA BEACHES

* FORECAST WAVE HEIGHTS...3 TO 6 FEET.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH
PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE
ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION.

FOR INFORMATION ON SWIM ADVISORIES OR BANS AT CHICAGO BEACHES
VISIT: WWW.CPDBEACHES.COM.

&&

$$

RC
3 follow-up statements
160 
WHUS43 KLOT 081600
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
1100 AM CDT SAT JUL 8 2017

ILZ014-INZ001-002-081800-
/O.CON.KLOT.BH.S.0006.000000T0000Z-170708T1800Z/
COOK-LAKE IN-PORTER-
1100 AM CDT SAT JUL 8 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* LOCATION...COOK COUNTY AND NORTHWEST INDIANA BEACHES

* FORECAST WAVE HEIGHTS...3 TO 6 FEET.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH
PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE
ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION.

FOR INFORMATION ON SWIM ADVISORIES OR BANS AT CHICAGO BEACHES
VISIT: WWW.CPDBEACHES.COM.

&&

$$

MTF
049 
WHUS43 KLOT 081748
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
1248 PM CDT SAT JUL 8 2017

ILZ014-081900-
/O.CAN.KLOT.BH.S.0006.000000T0000Z-170708T1800Z/
COOK-
1248 PM CDT SAT JUL 8 2017

...BEACH HAZARDS STATEMENT WILL BE ALLOWED TO EXPIRE...

WAVES CONTINUE TO SLOWLY SUBSIDE. THE NATIONAL WEATHER SERVICE IN
CHICAGO WILL ALLOW THE BEACH HAZARDS STATEMENT TO EXPIRE AT 100 
PM CDT.

$$

INZ001-002-082000-
/O.EXT.KLOT.BH.S.0006.000000T0000Z-170708T2000Z/
LAKE IN-PORTER-
1248 PM CDT SAT JUL 8 2017

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* LOCATION...NORTHWEST INDIANA BEACHES

* FORECAST WAVE HEIGHTS...3 TO 6 FEET.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH
PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE
ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION.

&&

$$

MTF
752 
WHUS43 KLOT 081947
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
247 PM CDT SAT JUL 8 2017

INZ001-002-082100-
/O.EXP.KLOT.BH.S.0006.000000T0000Z-170708T2000Z/
LAKE IN-PORTER-
247 PM CDT SAT JUL 8 2017

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 3 PM CDT THIS
AFTERNOON...

WAVES CONTINUE TO SLOWLY SUBSIDE ALONG THE NORTHWEST INDIANA 
SHORE THIS AFTERNOON, LEADING TO A DIMINISHING RISK FOR RIP 
CURRENTS.

$$

MTF

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 8, 5:54 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 8, 5:54 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
554 AM CDT Sat Jul 8 2017

.SHORT TERM...
227 AM CDT

Through tonight...

The short term forecast period will likely be the only truly quiet
weather period for the next several days.

A weak cold front has pushed south of the area and high pressure is
building out of the northern plains and spreading across the upper
Mississippi Valley and western Great Lakes regions.  Under weak
cold/dry advection, lower dewpoint air is filtering across nrn
IL/nwrn IN.  Under mostly clear skies and light winds, expect that
temperatures and dewpoints should continue to drop through the
night, with low temps in the upper 50s to around 60 across much of
the CWA away from the Chicago area urban heat island, where temps
should only drop into the middle 60s.  For Saturday and Saturday
night, the high pressure will continue to spread east, bringing
mostly sunny skies and unseasonably low dewpoints and temperatures
only around 80 F.  The weak pressure gradient and differential
heating between land and Lake Michigan should allow a lake breeze to
set up this afternoon, with winds along the lakefront turning
onshore and keeping the lakefront a bit cooler, with highs today
only in the low to mid 70s.  Tonight should be dry and quiet as well
as the high begins to push to the east, with temps dropping into the
upper 50s across much of the CWA.  Again, the urbanized areas of the
Chicago metro area will stay warmer, with lows in the middle 60s.

&&

.LONG TERM...
227 AM CDT

Sunday through Friday...

An airmass change will begin to evolve on Sunday as the high shifts
to the east and low pressure develops over the northern plains, a
return flow of warmer/moister air will set up as low level flow
turns to sly/swly through the day.  The longer range guidance
remains consistent with the upper level pattern in carving out a
broad upper trough east of the Rockies and high amplitude ridging
over the west.  The general trend of the upper level pattern will be
for slow progression and gradually decreasing amplitude.  A strong
shortwave dropping sewd through the fast nwly flow aloft will bring
the first round of thunderstorms to the region for Sunday night into
Monday morning.  The various models are in relatively good agreement
on this scenario with the shortwave coincident with a strengthening
low level jet with 925mb winds becoming sly at 30-35kt.  Should the
upper level dynamics line up with the low level jet and
strengthening warm/moist advection, there will be the potential for
more organized convection and some severe thunderstorm potential
with MCS or bow echo development Sunday night into Monday morning.
The latest SPC Day 2 Convective Outlook reflects this idea with a
Marginal Risk for severe weather.

As the upper level pattern gradually shifts from high amplitude/slow
progression to more low amplitude, a series of mid level shortwaves
will rippling through the fast flow aloft will bring periodic
chances for showers and thunderstorms for much of next week.  With
the trend toward lower amplitude, timing of individual waves becomes
more uncertain with the various models exhibiting typical timing and
intensity differences through the remainder of the long term
forecast period.  So, while the pcpn/tstm forecast trends to lower
confidence, particularly in exact timing, the temperature trend has
somewhat higher confidence with the general trend for rising heights
aloft as a broad upper high builds across the central plains and
middle Mississippi and lower Ohio Valleys.  By Sunday, temperatures
should rebound back into the middle 80s and by midweek, temperatures
could reach or exceed 90F is there is not too much cloudiness from
any potential convective activity.  So, the screaming message for
the long term forecast period will be for fairly typical early July
conditions...warm and humid with periodic chances for showers and
thunderstorms.

&&

.AVIATION...
For the 12Z TAFs...

There are no major weather concerns through the period other than
the timing of a lake breeze this afternoon.

Surface high pressure will gradually build over the region today
and tonight. This will set the stage for light northerly flow over
the are today. However, an afternoon lake breeze is likely to
result in an east-northeasterly wind shift at the main Chicago
terminals by mid afternoon. Wind speeds with the lake breeze
could be up around 10 KT. Otherwise, the winds will abate and
become variable this evening before settling into a light
southwesterly component by early Sunday. VFR conditions are
expected through the period.

KJB

&&

.MARINE...
145 AM CDT

Northerly winds over the lake will shift to the southwesterly
over the northern half of the lake later today, while winds become
variable over the south. This will occur as a surface ridge of
high pressure builds in over southern sections of the lake later
today and tonight. As this high gradually shifts towards the Ohio
Valley late Sunday into Monday, southwesterly winds will set up
over the entire lake for Sunday. However, a cold front is forecast
to gradually shift southward down the lake late Monday into
Tuesday. This should produce a period light northerly winds,
especially on Tuesday.

While there are no major wind events in the current forecast
period, it does appear that the weather pattern will become active
again early next week, with strong thunderstorms possible at
times next week. At this time it appears the southern end of the
lake will be most susceptible to these storms early in the week.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 8, 4:18 AM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
418 AM CDT Sat Jul 8 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
090930-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
418 AM CDT Sat Jul 8 2017 /518 AM EDT Sat Jul 8 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...
  Elevated Flooding Risk.
  Limited Severe Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

A periods of storms, some of which may be severe, appear likely
Sunday night into Monday morning. These storms may produce strong
winds, hail and heavy rainfall.

There will also be periodic chances for thunderstorms from
Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-090930-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
418 AM CDT Sat Jul 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...
  Elevated Thunderstorm Risk.
Tuesday through Thursday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-090930-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
418 AM CDT Sat Jul 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be periodic chances for thunderstorms from Sunday night
through Friday, with the higher chances across the southern part
of the lake.

&&

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:33 PM CDTSmall Craft AdvisoryLOT6 hr
Jul 8, 6:57 AM CDTSmall Craft AdvisoryLOT8 hr

Nearby

Beach Hazards Statements in Indiana, 2017Beach Hazards Statements in Illinois, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.